Kim Chol had symptoms shown by persons poisoned with organophosphate, High Court told
SHAH ALAM: A medical witness told the High Court here yesterday that the condition of murdered North Korean Kim Chol was consistent with symptoms shown by a person poisoned with organophosphate, a chemical compound found in the deadly nerve agent VX.
Universiti Malaya Medical Centre ( PPUM) Medical Officer Dr R Kalyani, who was attached with the emergency department of Hospital Putrajaya at the time Kim Chol, half-brother of North Korean leader Kim Jong-un, was murdered, said the external examination on Kim Chol’s body found that it was different from the usual cases that they would get.
“Usually, when a patient is brought in dead, or after 30 minutes of Cardiopulmonary Resuscitation (CPR), the pupils would be fixed and dilated. But with this patient ( Kim Chol), they were fixed but constricted. Most of the time, clinically, it’s due to poisoning, specifically on organophosphate,” she said.
Organophosphate is acutely toxic to humans, bees and wildlife. It is commonly found in pesticides and mostly in liquid form.
In reply to deputy public prosecutor Raja Zaizul Faridah Raja Zaharudin during examination-in- chief, the 13th witness said that when the substance is ingested or applied, it will cause a series of symptoms, including miosis, which is the constriction of eye pupils.
She was testifying in the trial of two women, Indonesian Siti Aisyah, 25, and Vietnamese Doan Thi Huong, 28, who are accused with four others still at large of murdering Kim Chol, 45, at the Kuala Lumpur International Airport 2 ( klia2) departure hall at 9am on Feb 13.
Describing the patient’s condition when he was brought to the hospital by a team of paramedics, Dr Kalyani said there was no pulse, and he was showing no signs of life.
She said after conducting checks on Kim Chol when he arrived, they initiated CPR immediately for 30 minutes but stopped after that, as there were no signs of return of spontaneous circulation.
“He was in an unresponsive condition and intubated with manual bag. He was not breathing. I did not know the name of patient at that time. I got to know his details after seeing his passport (bearing the name Kim Chol) which was carried by the paramedic team,” she said.
Dr Kalyani, who was on duty at the emergency department on the day of the incident, added that the nurse who sent the victim to the hospital told her that the victim was a foreigner travelling to a destination who claimed that “something” was sprayed on his face, when he first sought treatment at the Menara Medical Clinic at klia2.
“The same nurse told me that the patient was walking and talking when he arrived in the clinic, later on he started to sweat, develop seizures, subsequently collapsed in the clinic,” she said.
Dr Kalyani also added that, the nurse also resuscitated the patient while the patient was intubated and was also given IV Adrenaline and Atropine medications.
“IV Adrenaline is a common drug use to resuscitate while Atropine to increase the heart beat. According to the staff nurse, the patient had collapsed and experienced episodes of hypotension, where the blood pressure is very low and the heartbeat of the patient feeble, so that is why they administered these two medications,” she said.
To another question, the witness said she could not confirm the real time of his death because they were unsure of when he really died.
The court also heard testimonies from the 14th and 15th witness, police corporals who escorted both accused to the Putrajaya Hospital on Feb 16 2017 to get their DNA samples.
The trial before justice Datuk Azmi Ariffin continues today. — Bernama